Big increase in fentanyl deaths

A couple bags of fentanyl. DEA photo.

By the Daily Post staff

The Santa Clara County Medical Examiner-Coroner said today that it has confirmed 53 deaths due to fentanyl overdoses this year, compared to a total of 29 fentanyl-related fatalities in 2019.

The victims have ranged in age from 16 to 60.

“The high number of fentanyl deaths this year is extremely troubling and worrisome, especially as we see it happening to both teenagers and adults, particularly young adults,” said Medical Examiner-Coroner Dr. Michelle Jorden. “Fentanyl can be found in fake pills, powders, and other drugs. Even one pill, a fragment of a pill or one snort can be fatal.”

Fentanyl is a powerful opioid — 80-100 times more powerful than morphine — and exposure to even small amounts can cause an overdose and death.

Fentanyl can kill in a matter of minutes.

Opioids are the most addictive drugs and have the highest risk of overdose.

Illegal drugs or prescription drugs obtained illegally have the highest risk because you cannot be sure what is in it or how strong it is.

The medical examiner said many opioid pills are made by counterfeiting organizations and most pills on the street are fake. Fake pills are made to look like real prescription medications and come in different types, shapes and colors.

Many of the fake oxycodone pills are blue, circular tablets marked with a letter “M” inside a square on one side, and the number “30” on the other. Fentanyl is also available in a powder form which is as dangerous and deadly.

Taking fake pills in any circumstance could have deadly consequences. The medical examiner warns people not take any pill that they did not get directly from a pharmacy. Do not take any pills offered by a friend or purchased by others.

The medical examiner said that if people are to use drugs, don’t use them alone — most overdose deaths happen when there is no one there to get help. If anything goes wrong, call 911 right away and stay with the person until help arrives.

If someone cannot be woken up, or is snoring or breathing irregularly after taking unknown pills or powder, call 911 immediately. Narcan (Naloxone) can reverse an overdose and be lifesaving. Call 911 immediately if administering Narcan to someone who cannot be awakened.

“Fentanyl is a very powerful opioid drug and can kill in a matter of minutes. The risk of death increases if a person takes these drugs alone,” said Bruce Copley, director of Santa Clara County’s Drug and Alcohol Services. “If you use opiates or know someone who might be using them, you can get the drug Narcan to stop an overdose. Friends and family can be trained on how to administer Narcan and can carry it with them to save a life in case of an emergency.”

Be the first to comment

Leave a Reply

Your email address will not be published.